Search Results

You are looking at 1 - 2 of 2 items for

  • Author: Nitin Trivedi x
Clear All Modify Search
Open access

Pooja Sahni, Nitin Trivedi and Abdulkadir Omer

Summary

A 65-year-old obese Caucasian woman presented with symptomatic postprandial hypoglycemic episodes, resolution of symptoms with carbohydrate intake and significantly elevated anti-insulin antibody levels. She did not have any evidence for the use of oral antidiabetic medications, insulin, herbal substances, performing strenuous exercise or history of bariatric surgery. Fingerstick blood glucose readings revealed blood sugar of 35 mg/dL and 48 mg/dL, when she had these symptoms. Her medical history was significant for morbid obesity, hypothyroidism and gastro esophageal reflux disease. Her home medications included levothyroxine, propranolol and omeprazole. A blood sample obtained during the symptoms revealed the following: fingerstick blood sugar 38 mg/dL, venous blood glucose 60 mg/dL (normal (n): 70–99 mg/dL), serum insulin 202 IU/mL (n: <21), proinsulin 31.3 pmol/L (n: <28.9), C-peptide 8 ng/mL (n: 0.9–7), beta-hydroxybutyrate 0.12 mmol/L (n: 0.02–0.27) anti-insulin antibody >45.4 U/mL (n: <0.4). The result obtained while screening for serum sulfonylurea and meglitinides was negative. The repeated episodes of postprandial hypoglycemia associated with significantly elevated anti-insulin antibodies led to a diagnosis of insulin antibody syndrome (IAS). Significant improvement of hypoglycemic symptoms and lower anti-insulin antibody levels (33 U/mL) was noted on nutritional management during the following 6 months. Based on a report of pantoprazole-related IAS cases, her omeprazole was switched to a H2 receptor blocker. She reported only two episodes of hypoglycemia, and anti-insulin antibody levels were significantly lower at 10 U/mL after the following 12-month follow-up.

Learning points:

  • Initial assessment of the Whipple criteria is critical to establish the clinical diagnosis of hypoglycemia accurately.
  • Blood sugar monitoring with fingerstick blood glucose method can provide important information during hypoglycemia workup.
  • Autoimmune hypoglycemia is a rare cause of hypoglycemia, which can be diagnosed on high index of clinical suspicion and systematic evaluation.

Open access

Katta Sai, Amos Lal, Jhansi Lakshmi Maradana, Pruthvi Raj Velamala and Trivedi Nitin

Summary

Mifepristone is a promising option for the management of hypercortisolism associated with hyperglycemia. However, its use may result in serious electrolyte imbalances, especially during dose escalation. In our patient with adrenocorticotropic hormone-independent macro-nodular adrenal hyperplasia, unilateral adrenalectomy resulted in biochemical and clinical improvement, but subclinical hypercortisolism persisted following adrenalectomy. She was started on mifepristone. Unfortunately, she missed her follow-up appointments following dosage escalation and required hospitalization at an intensive care level for severe refractory hypokalemia.

Learning points:

  • Mifepristone, a potent antagonist of glucocorticoid receptors, has a high risk of adrenal insufficiency, despite high cortisol levels.
  • Mifepristone is associated with hypokalemia due to spill-over effect of cortisol on unopposed mineralocorticoid receptors.
  • Given the lack of a biochemical parameter to assess improvement, the dosing of mifepristone is based on clinical progress.
  • Patients on mifepristone require anticipation of toxicity, especially when the dose is escalated.
  • The half-life of mifepristone is 85 h, requiring prolonged monitoring for toxicity, even after the medication is held.